Alert archive / Alabama / Flash Flood Warnings in 2022

Flash Flood Warning 46, NWS Birmingham, AL

September 4, 2022Cherokee County, Alabama

NWS Birmingham, AL issued this flash flood warning at Sep 4, 2022, 4:04 AM CDT for Cherokee County, Alabama. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 4, 2022, 4:04 AM CDT (09:04 UTC)
Expired
Sep 4, 2022, 8:00 AM CDT
In force
4 hr
Issued by
NWS Birmingham, AL
Area
Storm-based polygon
Flood severity
None

County Cherokee County, AL

The radar

The Northeast Alabama radar (KHTX), 74 km from the middle of the area, began a volume at 09:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 00:00Z, 9.1 hours before the alert went out and 153 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 00:00Z on 2022-09-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1189 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 00:00Z on 2022-09-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -19 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1189 J/kg
Mixed-layer CIN
-6 J/kg
Mixed-layer LCL
1221 m above ground
0-6 km bulk shear
5 kt
0-1 km storm-relative helicity
-19 m²/s²
0-3 km storm-relative helicity
-4 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

056 
WGUS54 KBMX 040904
FFWBMX
ALC019-041300-
/O.NEW.KBMX.FF.W.0046.220904T0904Z-220904T1300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Birmingham AL
404 AM CDT Sun Sep 4 2022

The National Weather Service in Birmingham has issued a

* Flash Flood Warning for...
  Northern Cherokee County in northeastern Alabama...

* Until 800 AM CDT.

* At 404 AM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 2 and 3 inches of rain 
  have fallen. The expected rainfall rate is 1 to 2 inches in 1 
  hour. Additional rainfall amounts of 1 to 2 inches are possible in 
  the warned area. Flash flooding is ongoing or expected to begin 
  shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Cedar Bluff, Little River Canyon National Preserve, Gaylesville, 
  Blanche, Little River Falls, Cornwall Furnace Park, Eastern Weiss 
  Lake, Western Weiss Lake, Broomtown, New Moon, Fullerton and 
  Chesterfield.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

In hilly terrain there are hundreds of low water crossings which are 
potentially dangerous in heavy rain. Do not attempt to cross flooded 
roads. Find an alternate route.

&&

LAT...LON 3430 8547 3420 8558 3424 8567 3432 8571
      3436 8566 3437 8563 3439 8562 3440 8563
      3440 8561 3444 8558 3447 8558 3447 8557
      3448 8558 3449 8556 3450 8556 3450 8555
      3452 8552 3452 8553 3453 8552 3452 8551

FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL RATE...1-2 INCHES IN 1 HOUR

$$

40/Sizemore
1 follow-up statement
914 
WGUS74 KBMX 041044
FFSBMX

Flash Flood Statement
National Weather Service Birmingham AL
544 AM CDT Sun Sep 4 2022

ALC019-041300-
/O.CON.KBMX.FF.W.0046.000000T0000Z-220904T1300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Cherokee AL-
544 AM CDT Sun Sep 4 2022

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 8 AM CDT THIS MORNING 
FOR NORTHERN CHEROKEE COUNTY...

At 544 AM CDT, Doppler radar indicated thunderstorms producing heavy 
rain across the warned area. Between 2 and 4 inches of rain have 
fallen. Additional rainfall amounts of 1 to 2 inches are possible in 
the warned area. Flash flooding is ongoing or expected to begin 
shortly.

HAZARD...Flash flooding caused by thunderstorms.

SOURCE...Radar.

IMPACT...Flash flooding of small creeks and streams, urban areas,
         highways, streets and underpasses as well as other poor
         drainage and low-lying areas.

Some locations that will experience flash flooding include...
  Cedar Bluff, Little River Canyon National Preserve, Gaylesville, 
  Blanche, Little River Falls, Cornwall Furnace Park, Eastern Weiss 
  Lake, Western Weiss Lake, Broomtown, New Moon, Fullerton and 
  Chesterfield.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

In hilly terrain there are hundreds of low water crossings which are 
potentially dangerous in heavy rain. Do not attempt to cross flooded 
roads. Find an alternate route.

&&

LAT...LON 3430 8547 3420 8558 3424 8567 3432 8571
      3436 8566 3437 8563 3439 8562 3440 8563
      3440 8561 3444 8558 3447 8558 3447 8557
      3448 8558 3449 8556 3450 8556 3450 8555
      3452 8552 3452 8553 3453 8552 3452 8551

FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL RATE...1-2 INCHES IN 1 HOUR

$$

40/Sizemore

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this flash flood warning went out at Sep 4, 3:49 AM CDT, 15 minutes earlier.

Area forecast discussion, Sep 4, 3:49 AM CDT, 15 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
349 AM CDT Sun Sep 4 2022

.SHORT TERM...
/Updated at 0345 AM CDT Sun Sep 04 2022/

Today through Monday.

An upper trof axis just west of the Mississippi River will deepen
slightly today and increase lift for areas east of the MS River.
This will result in widespread showers and embedded thunderstorms
across Central Alabama today, with pockets of locally heavy
rainfall. The coverage of rain will increase throughout the day.
Cloud cover and cooler daytime temperatures will temper instability,
so thunderstorm intensities and coverage will be somewhat limited
today. The upper trof axis will remain nearly stationary through
Monday, and there will be sufficient lift for scattered to numerous
showers tonight and again Monday. A dry slot of mid level air will
spread northeast across Northwest Florida and into Southeast Alabama
on Monday. This will suppress rain chances and lowered pops south of
the I-85 corridor.

58/rose

.LONG TERM...
/Updated at 0345 AM CDT Sun Sep 04 2022/

Tuesday through Saturday.

A positively-tilted upper-level trough is forecast to generally
position from southern Texas northeastward all the way through the
Great Lakes at the beginning of the period. However, having already
been in place for a couple of days by this point, some changes to
its characteristics are expected to occur by Wed/Thu. Guidance
suggests a couple embedded shortwave disturbances will eject
northeast on Tuesday while another potent shortwave dives south
from the Upper Midwest through the Mississippi Valley by Wednesday
morning. Thereafter, this shortwave will interact with a small
upper-low near the base of the trough and the overall system is
expected to "cut off" from the northern stream. The more broad
upper low is then progged to slowly meander near the lower
Mississippi Valley for (possibly) several days.

All things considered, this overall synoptic setup will favor
continued wet and stormy conditions across the region for all of the
long-term period. Due to the slow-moving nature of the cutoff low
through this time, the general forecast has not wavered much. I've
maintained elevated rain chances most days, with high temperatures
resultantly below their respective climate averages. Tue and Wed may
end up being the less active days before mid- to upper-level
dynamics/forcing increase on Thu. PoPs are the highest Thu
through Sat as the upper low positions near Louisiana with
southerly deep-layer flow establishing across the I-65 corridor,
along with a zone of upper-level divergence. PWs will remain
1.8-2.2" through this period suggesting scattered to widespread
showers and thunderstorms each day. We'll need to monitor forecast
trends over the coming days as this scenario could lead to
flooding issues.

40/Sizemore

&&

.AVIATION...
00Z TAF Discussion.

Scattered showers and thunderstorms persist across much of Central
AL this evening. This activity should start to diminish
overnight, but give way to lower CIGS and VIS. There could be some
fog development in places that it rained heavily, but confidence
at any specific terminal is low at this time. More rain and
thunderstorms develop again tomorrow, with best chances for TSRA
being in the afternoon, so will include as a Prob30 group for now.

25/Owen

&&

.FIRE WEATHER...

All fire weather elements will remain below critical thresholds
over the coming days. Moisture content will remain elevated with
periods of showers and thunderstorms for the next several days,
mainly in the afternoon and evening. Surface and transport winds
will remain in a southerly to southeasterly direction at 5-10 mph
this afternoon before becoming more southwesterly tomorrow.

&&

.PRELIMINARY POINT TEMPS/POPS...
Gadsden     81  70  85  68  87 /  80  80  70  30  40
Anniston    82  71  85  70  87 /  80  70  70  30  40
Birmingham  82  71  85  70  87 /  80  70  70  20  40
Tuscaloosa  83  72  85  70  87 /  80  50  60  20  40
Calera      83  71  86  70  87 /  80  70  60  20  40
Auburn      83  71  85  70  88 /  80  60  50  20  30
Montgomery  86  73  88  73  91 /  80  50  50  20  30
Troy        86  72  89  71  91 /  80  50  40  20  30

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 4, 2:08 AM CDTAreal Flood AdvisoryBMXCherokee3 hr
Sep 4, 7:16 AM CDTAreal Flood AdvisoryBMXCherokee3 hr
Sep 4, 8:00 AM CDTAreal Flood AdvisoryBMXCherokee3 hr
Sep 4, 11:58 AM CDTAreal Flood AdvisoryBMXCherokee, Etowah4 hr
Sep 4, 11:59 AM CDTAreal Flood WarningBMXCherokee24 hr
Sep 4, 1:25 PM CDTFlash Flood Warning Considerable damage threatBMXCherokee5 hr
Sep 4, 2:35 PM CDTAreal Flood AdvisoryBMXCalhoun3 hr
Sep 4, 3:35 PM CDTAreal Flood AdvisoryBMXMarion, Winston3 hr
Sep 4, 4:20 PM CDTAreal Flood AdvisoryBMXBlount, Jefferson, Walker3 hr
Sep 4, 4:54 PM CDTAreal Flood AdvisoryBMXJefferson5 hr
Sep 4, 5:31 PM CDTFlood WatchBMXBibb, Blount, Calhoun, Chambers, Cherokee, Chilton and 18 more25 hr
Sep 4, 6:58 PM CDTAreal Flood AdvisoryBMXShelby6 hr

Nearby

Flash Flood Warnings in Alabama, 2022Every flash flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.